Jump to content



Photo

Ny Times Article About Antidepressant Withdrawal - March 2019


  • Please log in to reply
2 replies to this topic

#1 KathyInFL

KathyInFL

    Best Friend

  • Site Supporter
  • 387 posts

Posted 08 March 2019 - 11:15 AM

NY Times article about withdrawals - it's behind a paywall, but I can read few articles a month.

 

https://www.nytimes....times&smtyp=cur

 

Dr. Mangin, who is completing her own two-year study of Prozac withdrawal, added, “The other important thing is that it validates patients’ own reports of their experiences. It’s tremendously frustrating when patients describe a different experience than physicians expect, and don’t feel they’re being heard.”
 
Dr. Horowitz and his co-author, Dr. David Taylor, a professor of psychopharmacology at King’s College London and a member of the South London and Maudsley N.H.S. Foundation Trust, decided to address the topic in part because of their own experiences with medication.
 
Dr. Horowitz said he had severe withdrawal symptoms after tapering down after 15 years on antidepressants. Dr. Taylor had previously written about his own struggles trying to taper off.
 
The two researchers began by visiting online forums in which people on antidepressants advised one another how best to withdraw. Those sites consistently recommended “micro-dosing,” reducing doses by ever smaller amounts over months or years, sometimes by removing one bead at a time from capsules.
 

 

 

 

 

 

https://www.socialau...uk/4200DTAY.htm

 

Truth withdrawal
 
DAVID TAYLOR EXPERIENCED SSRI WITHDRAWAL
- IT'S NOT QUITE LIKE THE STANDARD TEXTS SAY
The most recent edition of the British National Formulary states that withdrawal of some antidepressants, the newer specific serotonin reuptake inhibitors (SSRIs), for example, can cause headache, nausea, paraesthesia (tingling or numbness in the extremities), dizziness and anxiety. That doesn't sound too bad does it? Other standard texts assure us that antidepressant withdrawal syndrome is usually mild and short-lived. Even better, you might say.
 
While this advice is more or less true, it gives us almost no insight into the reality of withdrawing from antidepressants. I know this, not because I have read about it, but because I speak to people every day who are going through it and, perhaps most importantly, because I have experienced antidepressant withdrawal myself.
 
The real truth is that, for many people, antidepressant withdrawal syndrome is neither mild nor short-lived. For six weeks or so, I suffered symptoms which were at best disturbing and at worst torturous. This was despite following a cautious, decremental withdrawal schedule. Whilst I did not experience headache or paraesthesia, the severity of other symptoms certainly made up for it. The dizziness I felt varied from a slight wobbliness to a frightening inability to stand up without support. For most of the time, I could not turn my head without inducing a paralysing nausea. Alongside this, I endured a more-or-less continuously pounding heartbeat and a close facsimile of influenza. When all of this subsided, I was short-tempered and moody, and remained so for a further two weeks or more.
 
None of my conversations with others who have withdrawn from antidepressants leads me to believe that my experience is unique or even unusual. In fact, this severity of symptoms seems to be par for the course with some drugs (for example paroxetine and venlafaxine). Older tricyclic drugs are often very toxic and have lots of side-effects, but they don't seem to induce such severe reactions on stopping them (I have experience of this, too).
 
So why isn't this problem more widely appreciated? Why do clinicians continue to tell people that withdrawal symptoms are mild and really nothing to worry about? Maybe it's because there is a tendency for clinicians to want to believe that new drugs are innocuous panaceas. We would do well to remember that Valium and Ativan were long felt to be the answer to almost every problem. And that Prozac and similar drugs are still widely held to be the perfect cure for just about any mental health condition you care to mention. Perhaps all this wishful thinking blinds clinicians to the negative aspects of new drugs. We become so convinced that new drugs must be better in every way than the old ones they replace that we fail to see what is before us - that new therapies can have disadvantages too.
 
_____________________________________________________________
 
David Taylor is Chief Pharmacist at the Maudsley Hospital, London

 

 

 

 

Much more in the article, but I didn't want to quote the entire thing:


n one 2010 study cited in the new paper, Japanese researchers found that 78 percent of people trying to taper off Paxil suffered severe withdrawal symptoms. The research team had them taper much more slowly, over an average of nine months and for as long as four years. With this regimen, only 6 percent of subjects experienced withdrawal.
 
In another study, Dutch researchers in 2018 found that 70 percent of people who’d had trouble giving up Paxil or Effexor quit their prescriptions safely by following an extended tapering regimen, reducing their dosage by smaller and smaller increments, down to one-fortieth of the original amount. This is the regimen recommended in the new paper.

#2 fishinghat

fishinghat

    God-like

  • Active Members
  • PipPipPipPipPipPipPipPip
  • 9,546 posts
  • LocationMissouri

Posted 08 March 2019 - 01:14 PM

Incredible article and quotes KFL. I especially like the one about weaning over 9 mths to 4 years being particularly successful. I know if I had it to do over again (God forbid) I would plan on a 2 year weaning process.

#3 invalidusername

invalidusername

    God-like

  • Site Supporter
  • 1,781 posts
  • LocationLondon, UK

Posted 08 March 2019 - 03:22 PM

Great find - thanks for sharing...

 

"The two researchers began by visiting online forums in which people on antidepressants advised one another how best to withdraw."

 

Quite right too - as withdrawal forums know their stuff! I really wish more of this would stand up and get noticed. We all know it will cripple the Big Pharma, but that is just not the point. 

 

Calm IUN... calm... breathe 1,2,3....





0 user(s) are reading this topic

0 members, 0 guests, 0 anonymous users